Aims: In 2007, safety warnings were publicized regarding the association between thiazolidinediones (TZDs) and cardiovascular risks. This study investigated the impact of the publicized safety warnings on glycemic outcomes in patients with diabetes mellitus (DM).
Materials and methods: The Veterans Integrated Services Network 16 database included 13,293 DM patients using TZDs (n=13,037 rosiglitazone, n=246 pioglitazone, n=10 both) during a baseline period of 03/01/07 to 05/31/07. Three medication use patterns groups (09/01/07 to 11/30/07) were defined as follows: (1) continuation on TZD treatment, (2) switching to other non-TZD treatment, (3) discontinuation of TZD treatment without any antidiabetic treatment. Primary outcome (09/01/07 to 02/29/08) was change from baseline in A1c. The analysis of variance was used to test the association between use patterns and A1c change. A logistic regression model was used to identify the predictors for use patterns.
Results: Patients (45.1%, n=5999) discontinued their TZD use. Both Groups 2 and 3 had significant A1c increases (both P values <.0001). Significant predictors for TZD discontinuation included black race, baseline heart disease, and diabetic complication [odds ratio (OR), 1.43; OR, 1.54; OR, 1.30, respectively]. Of the patients remaining on TZD therapy, 11.8% experienced improved A1c levels, and a lower percentage of patients (9.53%) experienced a deterioration in A1c levels (P<.0001). Patients who switched or discontinued an antidiabetic medication experienced improvements in body mass index (P<.0001) and triglycerides (P<.0036). The three use pattern groups had similar changes with regard to blood pressure and low-density lipoprotein.
Conclusion: Thiazolidinedione safety warnings may have negatively impacted the glycemic control in DM patients.
Copyright © 2011 Elsevier Inc. All rights reserved.